Alert archive / Iowa / Tornado Warnings in 2024

Tornado Warning 49, NWS Omaha, NE

April 26, 2024Shelby County, Iowa

NWS Omaha, NE issued this tornado warning at Apr 26, 2024, 7:02 PM CDT for Shelby County, Iowa. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 26, 2024, 7:02 PM CDT (00:02 UTC)
Expired
Apr 26, 2024, 7:45 PM CDT
In force
43 min
Issued by
NWS Omaha, NE
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.0 in

County Shelby County, IA

The radar

The Omaha radar (KOAX), 108 km from the middle of the area, began a volume at 00:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 0.0 hours before the alert went out and 109 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2024-04-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 269 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2024-04-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 60 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
269 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
1292 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
60 m²/s²
0-3 km storm-relative helicity
89 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.1

Open this sounding in Storm Lab

The text

As transmitted.

190 
WFUS53 KOAX 270002
TOROAX
IAC165-270045-
/O.NEW.KOAX.TO.W.0049.240427T0002Z-240427T0045Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Omaha/Valley Nebraska
702 PM CDT Fri Apr 26 2024

The National Weather Service in Omaha has issued a

* Tornado Warning for...
  Northeastern Shelby County in southwestern Iowa...

* Until 745 PM CDT.

* At 701 PM CDT, a severe thunderstorm capable of producing a tornado
  was located 3 miles northeast of Harlan, moving northeast at 45
  mph.

  HAZARD...Tornado and quarter size hail.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  Irwin around 705 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4161 9525 4172 9536 4187 9520 4186 9510
      4181 9509 4170 9509
TIME...MOT...LOC 0001Z 220DEG 38KT 4169 9528 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN

$$

BD
2 follow-up statements
756 
WWUS53 KOAX 270010
SVSOAX

Severe Weather Statement
National Weather Service Omaha/Valley Nebraska
710 PM CDT Fri Apr 26 2024

IAC165-270045-
/O.CON.KOAX.TO.W.0049.000000T0000Z-240427T0045Z/
Shelby IA-
710 PM CDT Fri Apr 26 2024

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 745 PM CDT FOR
NORTHEASTERN SHELBY COUNTY...

At 710 PM CDT, a severe thunderstorm capable of producing a tornado
was located over Irwin, or 11 miles northeast of Harlan, moving
northeast at 50 mph.

HAZARD...Tornado and quarter size hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This tornadic thunderstorm will remain over mainly rural areas of
northeastern Shelby County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4171 9523 4177 9531 4187 9520 4186 9510
      4181 9509 4179 9509
TIME...MOT...LOC 0010Z 226DEG 43KT 4180 9521 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN

$$

BD
078 
WWUS53 KOAX 270040
SVSOAX

Severe Weather Statement
National Weather Service Omaha/Valley Nebraska
740 PM CDT Fri Apr 26 2024

IAC165-270050-
/O.EXP.KOAX.TO.W.0049.000000T0000Z-240427T0045Z/
Shelby IA-
740 PM CDT Fri Apr 26 2024

...THE TORNADO WARNING FOR NORTHEASTERN SHELBY COUNTY WILL EXPIRE AT
745 PM CDT...

The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire.

&&

LAT...LON 4171 9523 4177 9531 4187 9520 4186 9510
      4181 9509 4179 9509
TIME...MOT...LOC 0040Z 220DEG 38KT 4204 9494 

$$

BD

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this tornado warning went out at Apr 26, 6:49 PM CDT, 13 minutes earlier. Its key messages:

  • Severe thunderstorms Today and Saturday with strong tornadoes, large hail, damaging winds, and flash flooding possible. Greater flooding threat on Saturday night.
  • Severe thunderstorms possible on Sunday as well, to a lesser degree, but brief tornadoes possible as well.
  • Storms wrap up by Monday, with warmer temperatures arriving next week. Another round of showers and storms possible Tuesday/Wednesday.
Area forecast discussion, Apr 26, 6:49 PM CDT, 13 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
Issued by National Weather Service Sioux Falls SD
649 PM CDT Fri Apr 26 2024

.KEY MESSAGES...

- Severe thunderstorms Today and Saturday with strong tornadoes,
  large hail, damaging winds, and flash flooding possible.
  Greater flooding threat on Saturday night.

- Severe thunderstorms possible on Sunday as well, to a lesser
  degree, but brief tornadoes possible as well.

- Storms wrap up by Monday, with warmer temperatures arriving
  next week. Another round of showers and storms possible
  Tuesday/Wednesday.

&&

.DISCUSSION...
Issued at 1224 PM CDT Fri Apr 26 2024

Skies are clearing from the southeast this afternoon as storms
are starting to develop near the center of the surface low
across central Nebraska. There's already one supercell that has
developed west of Grand Island. We're watching towering Cu start
to develop across north-central Kansas and south-central
Nebraska out near Hebron which will be our line of strong to
severe thunderstorms for this afternoon. We have a primed
environment with 2000-2500 J/kg of MLCAPE, 150-200 m2/s2 of 0-1
km helicity that increases to 200+ across southeast Nebraska.
Seems like this could be a day where any individual storm will
be capable of producing a strong tornado. Storms will be moving
into the Lincoln area around 3 PM, the Omaha Metro around 4 - 5
PM, making it to the Missouri River around 5 PM, and out of our
area by around 7 to 8 PM. Some of the CAMS show the potential
for an additional storm or two trailing behind the main line,
but the severe window for each area will center mostly around
the main line of storms.

Once storms clear the area this evening, we'll see clearing
skies across most of our area. We will have low clouds spread
south out of South Dakota overnight tonight into Norfolk, but
probably won't make it as far south as Omaha.

Saturday morning we'll be between systems, dry with light
winds. We'll see a warm front lift north during the afternoon
with the approach of our next low pressure system. We'll see
initial storm development along and ahead of the warm front
around 6-7 PM with several rounds of storms developing and
training along the warm front which stalls somewhere along I-80.
With training storms, we add the significant potential for flash
flooding in addition to large hail, strong tornadoes, and
damaging winds Saturday evening, with the significant severe
threat possibly not ending until after midnight.

We'll see a third chance for severe storms on Sunday as the
center of the surface low passes over our area Sunday afternoon.
This will be a lower threat, but should not be overlooked. This
will be similar to what we saw about ten days ago where we had a
couple brief tornadoes that popped up from low-topped supercells
that developed in a similar environment as the surface low again
passed right over our area. We could also see hail up to
quarter-size and damaging winds up to 60 mph. All storms should
finally exit our area after midnight Monday.

For the extended forecast, we just don't have time right now to
do an in-depth analysis beyond day three. See previous
discussion below:

We finally receive a break from the active weather pattern on
Monday and into early next week, with just a few minor showers
and storms possible Tuesday and Wednesday. Temperatures will
generally top out in the 70s next week, with a few locations
reaching the low 80s on Tuesday.

&&

.AVIATION /00Z TAFS THROUGH 00Z SUNDAY/...
Issued at 649 PM CDT Fri Apr 26 2024

Severe convection exits the area over the next couple of hours,
departing Shelby county by 27.01z. Non severe showers and isolated
storms linger through the evening and into the early overnight
hours, moving east. MVFR and lower ceilings will begin to improve,
with VFR conditions returning through the overnight period. Winds
decrease and continue to shift to more northwesterly by early
Saturday and northeasterly by the afternoon. Shower chances return
for KLNK/the southern I-80 corridor by mid tomorrow afternoon.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...None.
IA...None.

&&

DISCUSSION...KG/McCoy
AVIATION...SG
Hazardous weather outlook, Apr 26, 1:22 PM CDT, 5 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
122 PM CDT Fri Apr 26 2024

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-270830-
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-
Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison-
Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler-
Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline-
Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson-
122 PM CDT Fri Apr 26 2024

This Hazardous Weather Outlook is for portions of southwest
Iowa...west central Iowa...east central Nebraska...northeast
Nebraska and southeast Nebraska.

.DAY ONE...This Afternoon and Tonight

Severe weather is likely across much of eastern Nebraska and
southwest Iowa this afternoon and evening. All hazards are
possible, including large hail up to three inches in diameter, a
few strong tornadoes, and thunderstorm winds up to 70 mph. Much
of eastern Nebraska and southwest Iowa are in an enhanced risk of
severe weather. The best timeframe for severe storms should be
from 2 pm through 8 pm. Be prepared to implement severe weather
safety plans this afternoon and evening.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Another round of severe weather is likely late Saturday afternoon
into Saturday night, especially along and south of I-80. Again,
all severe hazards are possible, including hail up to three inches
in diameter, a few strong tornadoes, and thunderstorm winds up to
70 mph.

Severe weather is again possible Sunday afternoon into evening in
parts of southeast Nebraska and southwest Iowa. Hail up to
quarter size and thunderstorm winds up to 60 mph are the main
hazards, but an isolated weak tornado couldn't be ruled out as
well.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be required on both this afternoon
and evening and Saturday evening.

In the hours before

Local storm report, Apr 26, 6:21 PM CDT, 41 minutes before
Preliminary Local Storm Report
National Weather Service Omaha/Valley NE
621 PM CDT Fri Apr 26 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0608 PM     Hail             1 SE Clarinda           40.72N 95.02W
04/26/2024  M1.00 Inch       Page               IA   CO-OP Observer

&&

sf
Local storm report, Apr 26, 6:26 PM CDT, 36 minutes before
Preliminary Local Storm Report
National Weather Service Omaha/Valley NE
626 PM CDT Fri Apr 26 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0617 PM     Tornado          2 E Westphalia          41.72N 95.35W
04/26/2024                   Shelby             IA   Storm Chaser

&&
Local storm report, Apr 26, 6:32 PM CDT, 30 minutes before
Preliminary Local Storm Report
National Weather Service Omaha/Valley NE
632 PM CDT Fri Apr 26 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0606 PM     Tornado          2 W Harlan              41.65N 95.37W
04/26/2024                   Shelby             IA   Trained Spotter

            Home destroyed.

&&
Local storm report, Apr 26, 6:34 PM CDT, 28 minutes before
Preliminary Local Storm Report
National Weather Service Omaha/Valley NE
634 PM CDT Fri Apr 26 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0605 PM     Tornado          2 W Harlan              41.65N 95.37W
04/26/2024                   Shelby             IA   Public

            Significant damage between Portsmith and
            Harlan. Destroyed home, cars flipped.

&&

sf
Local storm report, Apr 26, 6:36 PM CDT, 26 minutes before
Preliminary Local Storm Report
National Weather Service Omaha/Valley NE
636 PM CDT Fri Apr 26 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0254 PM     Hail             3 E Davey               40.99N 96.60W
04/26/2024  M2.50 Inch       Lancaster          NE   Public

            delayed report time estimated by radar.

&&

tsn
Local storm report, Apr 26, 6:45 PM CDT, 17 minutes before
Preliminary Local Storm Report
National Weather Service Omaha/Valley NE
645 PM CDT Fri Apr 26 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     Tornado          2 WSW Bennington        41.36N 96.18W
04/26/2024                   Douglas            NE   Public

            Multiple homes destroyed.

&&

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 26, 7:05 PM CDTSevere Thunderstorm WarningOAXPottawattamie, Shelby25 min
Apr 26, 7:08 PM CDTTornado WarningOAXPottawattamie, Shelby33 min
Apr 26, 7:36 PM CDTAreal Flood AdvisoryOAXHarrison, Shelby3 hr
Apr 27, 3:29 AM CDTFlood WatchOAXFremont, Harrison, Mills, Monona, Montgomery, Page and 2 more18 hr

Nearby

Tornado Warnings in Iowa, 2024Every tornado warning in 2024Tornadoes in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.